Pediatric Monoamine Oxidase Inhibitor Toxicity Clinical Presentation
- Author: Soumya Ganapathy, MD; Chief Editor: Timothy E Corden, MD more...
Monoamine oxidase inhibitors (MAOIs) are not typically prescribed to children; they are prescribed to adults in a household. Therefore, as in all suspected pediatric ingestions, inquiring about all drugs in the home and evaluating each as a possible cause of the child’s presentation is essential.
MAOIs may not produce symptoms for as long as 24 hours after an acute overdose. Symptoms can be attributed to various physiologic derangements.
Symptoms related to a hyperadrenergic state are as follows:
- Blurry vision
- Shortness of breath
- Chest pain
Symptoms related to serotonin excess are as follows:
- Altered mentation (confusion, anxiety, agitation)
- Muscle cramps or rigidity
Symptoms related to cardiovascular compromise (usually delayed) are as follows:
- Syncope or presyncope
Signs of MAOI overdoses depend on the quantity ingested, the time elapsed since the ingestion, and the presence of co-ingestions.
Cardiac system findings are as follows:
- Hypertension due to a hyperadrenergic state may be observed early; it may be transient and should not be aggressively treated unless the patient is symptomatic
- Orthostatic hypotension and frank hypotension can occur later
- Tachycardia is usually present; arrhythmias are relatively uncommon unless a co-ingestion is involved
Autonomic findings are as follows:
Central nervous system findings are as follows:
- Muscular rigidity
- Tremors/muscle spasms
Pulmonary edema is a late finding.
The mechanisms for MAOI-related toxicity can be divided into those related to MAOI overdose alone and those related to MAOI interactions with other substances.
The adverse effects related to an MAOI overdose alone can be divided into four phases, as follows:
- Phase 1 is a period of latency that lasts approximately 6-12 hours; the delayed appearance of signs and symptoms is thought to be related to the gradual accumulation of norepinephrine and serotonin
- Phase 2 is characterized by a catecholamine surge that causes sympathetic and CNS excitation
- In phase 3, hypotension and CNS depression occur
- Phase 4 involves secondary complications such as rhabdomyolysis, renal failure, pulmonary edema, myocardial infarction, and disseminated intravascular coagulopathy
Reactions caused by the interactions of MAOIs with other drugs and foods can also cause toxicity. Drug and food interactions related to MAOIs can occur at therapeutic or toxic doses.
Aspects of these interactions are as follows:
- The effects of indirect-acting adrenergic drugs are markedly potentiated when combined with MAOIs; these agents include methylphenidate (Ritalin), phenylephrine, ephedrine, cocaine, and amphetamines
- Direct-acting sympathomimetics such as epinephrine, norepinephrine, isoproterenol, carbidopa, and L-methyldopa directly act on the postsynaptic receptors rather than the releasing presynaptic vesicles, and they do not cause such a marked adrenergic response
- Tricyclic antidepressants (TCAs) block the inactivation of norepinephrine and serotonin ; TCAs taken in combination with MAOIs can lead to excessive catecholamine and serotonin activity, a potentially life-threatening situation; because of the prolonged action of MAOIs, a 2-4 week washout period must be observed before treatment with TCAs is started
- Selective serotonin reuptake inhibitors (SSRIs) in conjunction with MAOIs can produce a hyperserotoninergic state known as serotonin syndrome, which is characterized by altered mental status, autonomic instability, and neuromuscular dysfunction
- Similar toxicity can occur when MAOIs are combined with drugs that have serotonin reuptake inhibitory properties, such as tramadol, linezolid, meperidine, or dextromethorphan
- Foods containing tyramine, such as aged cheese, red wine, overripe foods, aged meat, fava beans, beer, avocado, and yeast extracts, can cause a similar hyperadrenergic state, leading to hypertension or stroke, in individuals taking MAOIs
Woytowish MR, Maynor LM. Clinical relevance of linezolid-associated serotonin toxicity. Ann Pharmacother. 2013 Mar. 47(3):388-97. [Medline].
Dawson JK, Earnshaw SM, Graham CS. Dangerous monoamine oxidase inhibitor interactions are still occurring in the 1990s. J Accid Emerg Med. 1995 Mar. 12(1):49-51. [Medline].
Hazell P. Depression in children and adolescents. Clin Evid (Online). 2009 Jan 7. 2009:[Medline].
Shulman KI, Herrmann N, Walker SE. Current place of monoamine oxidase inhibitors in the treatment of depression. CNS Drugs. 2013 Oct. 27(10):789-97. [Medline].
Jarrott B, Vajda FJ. The current status of monoamine oxidase and its inhibitors. Med J Aust. 1987 Jun 15. 146(12):634-8. [Medline].
Larsen JK. MAO inhibitors: pharmacodynamic aspects and clinical implications. Acta Psychiatr Scand Suppl. 1988. 345:74-80. [Medline].
Mowry JB, Spyker DA, Cantilena LR Jr, Bailey JE, Ford M. 2012 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 30th Annual Report. Clin Toxicol (Phila). 2013 Dec. 51(10):949-1229. [Medline]. [Full Text].
Stewart JW, Thase ME. Treating DSM-IV depression with atypical features. J Clin Psychiatry. 2007 Apr. 68(4):e10. [Medline].
Bosse GM, Matyunas NJ. Delayed toxidromes. J Emerg Med. 1999 Jul-Aug. 17(4):679-90. [Medline].
Dilsaver SC. Monoamine oxidase inhibitor withdrawal phenomena: symptoms and pathophysiology. Acta Psychiatr Scand. 1988 Jul. 78(1):1-7. [Medline].
Engorn B, Flerlage J, eds. The Harriet Lane Handbook. A Manual for Pediatric House Officers. 20th ed. Philadelphia: Saunders; 2015.
Feinberg SS. Combining stimulants with monoamine oxidase inhibitors: a review of uses and one possible additional indication. J Clin Psychiatry. 2004 Nov. 65(11):1520-4. [Medline].
Frazer A, Conway P. Pharmacologic mechanisms of action of antidepressants. Psychiatr Clin North Am. 1984 Sep. 7(3):575-86. [Medline].
Gillman PK. Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity. Br J Anaesth. 2005 Oct. 95(4):434-41. [Medline].
Hyman Rapaport M. Translating the evidence on atypical depression into clinical practice. J Clin Psychiatry. 2007. 68 Suppl 3:31-6. [Medline].
Krishnan KR. Revisiting monoamine oxidase inhibitors. J Clin Psychiatry. 2007. 68 Suppl 8:35-41. [Medline].
Linden CH, Rumack BH, Strehlke C. Monoamine oxidase inhibitor overdose. Ann Emerg Med. 1984 Dec. 13(12):1137-44. [Medline].
Lucena MI, Carvajal A, Andrade RJ, Velasco A. Antidepressant-induced hepatotoxicity. Expert Opin Drug Saf. 2003 May. 2(3):249-62. [Medline].
Rapaport MH. Dietary restrictions and drug interactions with monoamine oxidase inhibitors: the state of the art. J Clin Psychiatry. 2007. 68 Suppl 8:42-6. [Medline].
Sarko J. Antidepressants, old and new. A review of their adverse effects and toxicity in overdose. Emerg Med Clin North Am. 2000 Nov. 18(4):637-54. [Medline].
Siderowf A, Kurlan R. Monoamine oxidase and catechol-O-methyltransferase inhibitors. Med Clin North Am. 1999 Mar. 83(2):445-67. [Medline].